Minnesota, 2003

Hail in Minnesota, July 2, 2003

July 2, 2003 · NWS ABR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 2:55 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 2:55 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT WED JUL 2 2003

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A SFC LOW PRES AREA BETWEEN MBG AND PIR LATE THIS AFTN WILL MOVE ENE
INTO WC MN THIS EVENING. BEHIND IT...A COLD FRONT WILL SLIDE ACROSS
THE CWA THROUGH THE NIGHT. VERY WARM AIR ALOFT...DESPITE GOOD SFC
HEATING...LL MOISTURE AND CONVERGENCE...WILL MAKE IT DIFFICULT FOR
TSRAS TO DEVELOP ACROSS MUCH OF THE CWA THROUGH THIS EVENING. THE
BEST CHANCE FOR TSRA DEVELOPMENT WILL BE ACROSS FAR NE SD AND WC MN
THIS EVENING. WILL GO WITH A SLIGHT CHC POP ACROSS MOST OF THE CWA
INTO THIS EVENING UNTIL THE SFC LOW PRES AREA AND COLD FRONT MOVES
BY. OTHERWISE...SKIES TONIGHT WILL BE CLEAR TO P/C WITH WINDS
BECOMING N. OVERNIGHT LOWS WILL BE WARM MAINLY IN THE 60S. THE
FRONTAL BOUNDARY WILL HANG UP JUST TO THE SOUTH OF THE ABR CWA ON
THURS AS ANOTHER SFC LOW PRES AREA MOVES ENE ALONG IT. THUS...WILL
GO WITH ANOTHER CHC OF TSRAS ACROSS THE CWA THURS AFTN AND EVENING.
SKIES WILL BECOME P/C ON THURS WITH COOLER AFTN HIGHS...MOSTLY IN
THE 80S TO LOWER 90S. A PUSH OF DRIER AND COOLER AIR WILL COME INTO
THE CWA THURSDAY NIGHT AND FRIDAY. FRIDAY WILL HAVE LOWER HUMIDITY
WITH TEMPS MAINLY IN THE LOWER TO MID 80S UNDER MOSTLY SUNNY SKIES.
TEMPS WILL COOL FRI NIGHT INTO THE 50S UNDER MOSTLY CLEAR SKIES.
WILL CONTINUE WITH A CHC OF TSRAS MAINLY SAT AFTN AND NIGHT WITH
WARMER TEMPS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.
A LARGE AREA OF UPPER LEVEL HIGH PRESSURE WILL STILL BE OVER THE
SOUTHERN UNITED STATES AT THE BEGINNING OF THE PERIOD...WITH AN
UPPER TROUGH TRACKING ACROSS SOUTH CENTRAL CANADA. A FRONTAL
BOUNDARY WILL BE OVER THE EASTERN AND CENTRAL CWA SUNDAY
MORNING...PUSHES TO JUST EAST OF THE CWA BY EVENING...THEN WELL TO
THE SOUTH AND EAST OVERNIGHT. WILL KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS GOING SUNDAY AND SUNDAY EVENING WITH THIS FRONT MOVING
THROUGH. HIGH PRESSURE SLIDES INTO THE REGION BEHIND THE EXITING
FRONT ON MONDAY...AND BECOMES THE DOMINANT FEATURE THROUGH THE REST
OF THE EXTENDED PERIOD. THE UPPER RIDGE ALSO BEGINS TO BUILD
NORTHWARD OVER THE ROCKIES...THEN MOVES OVER THE WESTERN HIGH PLAINS
BY WEDNESDAY. EXPECT THE MONDAY THROUGH WEDNESDAY PERIOD TO BE
DRY...AND SLIGHTLY COOLER WITH THE HIGH PRESSURE.

H85 TEMPERATURES START OFF IN THE UPPER TEENS TO LOWER 20S SUNDAY
MORNING...THEN FALL INTO THE LOWER TO MID TEENS DURING THE EARLY
PART OF THE WEEK. SHOULD SEE 80S ON SUNDAY...THEN 70S MONDAY AND
TUESDAY BEFORE SLIGHTLY WARMER TEMPS MOVE BACK INTO THE REGION ON
WEDNESDAY.

.ABR...NONE

MOHR/PARKIN
Hazardous weather outlook, Jul 2, 4:15 AM CST, 14 hours 5 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON ACROSS NORTH
CENTRAL SOUTH DAKOTA...AND ACROSS NORTHEAST SOUTH DAKOTA AND FAR
WEST CENTRAL MINNESOTA BY LATE THIS AFTERNOON.  FURTHER SOUTH ACROSS
CENTRAL SOUTH DAKOTA...THUNDERSTORM COVERAGE WILL REMAIN ISOLATED
THIS AFTERNOON.  A FEW OF THE THUNDERSTORMS THIS AFTERNOON MAY BE
SEVERE...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST SOUTH
DAKOTA.  LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT ACROSS FAR NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.  SOME OF THE STORMS MAY BE
SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY
AFTERNOON.  SOME OF THE STORMS MAY BE SEVERE THURSDAY AFTERNOON AND
EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

NM/BM

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Traverse

When
July 2, 6:20 PM CST to 6:40 PM CST
Where
Traverse County, 1 mi W of Tintah
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -96.350

Hail, Traverse

When
July 2, 6:25 PM CST to 6:40 PM CST
Where
Traverse County, 2 mi E of Tintah
Measured
3.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.017, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378421, 5378422.